MGH: 30 patients develop reaction to Moderna vaccine

Researcher says skin rash dramatic, not dangerous

BOSTON — Moderna’s Covid-19 vaccine has already achieved a degree of notoriety for uncomfortable side effects following the booster dose. Now, doctors at Massachusetts General Hospital are reporting an alarming -- though ultimately harmless -- reaction in an increasing number of patients after initial doses of the Cambridge biotech company’s product.

It’s a rash. A rather large one -- appearing four to 11 days after the injection, but most commonly around eight days after. So far, MGH has seen it happen in at least 30 patients.

“It was kind of surprising to us,” said Dr. Kimberly Blumenthal, an allergist/immunologist at MGH. “They kind of came out of nowhere. We noticed these reactions were not subtle. They were really marked.”

Blumenthal said the vivid, sometimes itchy and even painful reactions around the injection site were shocking and concerning to some patients -- and baffling to doctors, who had no guidepost on how best to deal with the side effect.

Moderna’s Phase 3 clinical trial report, published at the end of last year, indicated a small incidence of delayed skin rashes. But the report offered no clue as to the origin of those reactions -- nor did it include histological data that might prove helpful in guiding treatment and assessing the risk of administering the second shot.

As it turns out, that risk seems minimal.

Blumenthal said the delayed nature of the reaction pointed to a part of the immune system unlikely to trigger anaphylaxis on subsequent exposure -- as did the pathological findings from one patient’s lesion, which showed the presence of T-cells.

And in actuality, the second shot caused nobody any harm.

“Actually, we found that (the rash) only recurred in half,” Blumenthal said. “And that it was never worse the second time. So that to me was surprising. And important to tell people.”

One of those who was concerned about getting that second shot: Nga Hoang.

Eight days after getting injected with Moderna’s Covid-19 vaccine, Hoang noticed her arm felt itchy. The source was a giant welt surrounding Hoang’s injection site.

“It basically covered my whole shoulder,” she said. “It was about eight centimeters big. And it started to spread.”

Hoang, an orthodontist, thought she’d picked up cellulitis, an infection under the skin, perhaps from poor sterile technique at the vaccination site. “I’ve gotten many, many other vaccines and never had that kind of reaction before and I don’t have any histories of allergies,” she said.

A course of antihistamines brought the rash down within a week -- and Hoang’s second shot produced no rash.

She did not escape, however, the Moderna booster’s by-now well-known set of symptoms that, according to public health officials, indicates it’s working.

“About 12 hours after the shot, I started to feel chills, body aches, fatigue,” Hoang said. “Kind of flu-like symptoms. And it lasted 24 hours and then I was up and running again.”

Download the free Boston 25 News app for up-to-the-minute push alerts

>> Complete local and national coronavirus coverage here

RESOURCES:

- Complete local and national coronavirus coverage here

- Follow us on Facebook and Twitter | Watch Boston 25 NOW

- Download our free apps for your phone and smart TV